Texas, 2011

Drought in Texas, July 1 to 31, 2011

July 1 to 31, 2011 · NWS SJT · 24 events in 24 counties and zones

Now in its tenth month, the historic drought continued across West Central Texas as a strong upper level high pressure ridge persisted across West Central Texas. Many areas across West Central Texas had more than twenty days of highs of 100 degrees or greater.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Now in its tenth month, the historic drought continued across West Central Texas as a strong upper level high pressure ridge persisted across West Central Texas. Many areas across West Central Texas had more than twenty days of highs of 100 degrees or greater. Also, the San Angelo Regional Airport had 8 days of highs of 105 degrees or greater.

According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas as extremely hot, dry, and windy conditions continued. There will be little to no dryland cotton harvested this year, but recent reports indicate only a portion of the irrigated will be harvested either. Irrigated cotton producers continued to apply water, but with poor results. Some cotton stands were flowering but had no bolls. Rangeland and pasture conditions continued to decline, and producers further decreased the size of their herds while increasing the amount of supplemental feed and water hauled. Hay was in very short supply. Most small livestock operators have already completely liquidated their herds. Some larger ranches were holding on to core herds, hoping for conditions to improve. With hay prices as high as they’ve ever been, producers were looking for feeding options. Summer calves that were born in midday were lost because of overheating.

Lake Ivie, which supplies water to Abilene and several other cities in West Texas, has dropped to 24 percent of its capacity. If it does not receive adequate rainfall, the water supply could be depleted by December 2012.

From October 1 of 2010 through July 31 of 2011, the state climatologist stated that this was one of the driest periods on records for the entire state of Texas. The following precipitation amounts were recorded in Abilene, San Angelo and Junction for that period.

Abilene received 9.35 inches of rain. Normal rainfall for this period is about 18.39 inches

San Angelo received 6.44 inches of rain. Normal rainfall for this period is about 16.02 inches.

Junction received 4.06 inches of rain.

Last month, the Department of Agriculture declared all of Texas a natural Disaster due to extreme heat, high winds and lack of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 30, 10:29 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 30, 10:29 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1129 PM CDT THU JUN 30 2011

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. WINDS WILL BE SOUTH
TO SOUTHEAST AT 10 TO 15 KNOTS.

21

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 75 100  74  99  73 /   0   0   0   0  10
SAN ANGELO 	 74 101  71 100  71 /   0   0  10  10  10
JUNCTION 	 72  99  71  98  70 /   0   0  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 1:07 PM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
207 PM CDT THU JUN 30 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
207 PM CDT THU JUN 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ELEVATED WILDFIRE CONDITIONS WILL CONTINUE THIS AFTERNOON...AS
MINIMUM RELATIVE HUMIDITIES OF 15 TO 25 PERCENT...COMBINE WITH
SOUTH TO SOUTHEAST WINDS OF 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WILDFIRE DANGER REMAINS ELEVATED INTO NEXT WEEK WITH EXTREME
DROUGHT CONDITIONS AND ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated extreme drought conditions across Brown County.

Drought, Callahan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated extreme drought conditions across Callahan County.

Drought, Coke

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Coke County.

Drought, Coleman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated extreme drought conditions across Coleman County.

Drought, Concho

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Concho County.

Drought, Crockett

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Crockett County.

Drought, Fisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Fisher County.

Drought, Haskell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Haskell County.

Drought, Irion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Irion County.

Drought, Jones

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Jones County.

Drought, Kimble

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Kimble County.

Drought, Mason

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Mason County.

Drought, McCulloch

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Mcculloch County.

Drought, Menard

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Menard County.

Drought, Nolan

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Nolan County.

Drought, Runnels

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated extreme drought conditions across Runnels County.

Drought, San Saba

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across San Saba County.

Drought, Schleicher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Schleicher County.

Drought, Sutton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Sutton County.

Drought, Throckmorton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Throckmorton County.

Drought, Tom Green

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Tom Green County.

Drought, Shackelford

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Shackelford County.

Drought, Sterling

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Sterling County.

Drought, Taylor

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitior indicated exceptional drought conditions across Taylor County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335815, 335818, 335820, 335821, 335822, 335823, 335824, 335825, 335826, 335827, 335828, 335829, 335830, 335832, 335833, 335834, 335835, 335836, 335838, 335839, 335840, 335842, 335843, 335844.